Heroin is an opioid drug that is made from morphine, a naturally occurring substance taken from the seed pod of the Asian opium poppy plant. Opioids, also known as “opiates,” are a class of drugs with powerful pain-relieving properties. Even centuries after their discovery, opioids are still the most effective pain relievers available to physicians for treating pain. Although heroin has no medicinal use, other opioids—such as morphine and codeine—are used to treat pain related to illnesses (e.g., cancer) and medical and dental procedures.
Heroin usually appears as white or brown powder or as a black, sticky substance called “black tar heroin.”
Heroin may be called “Smack,” “Junk,” “H,” “Black tar,” “Ska,” and “Horse.”
Heroin can be mixed with water and injected with a needle. It also can be smoked or snorted up the nose.
According to the 2012 Monitoring the Future study, a NIDA-funded survey of teens in grades 8, 10, and 12, only 0.05% of 8th graders, 0.6% of 10th graders and 12th graders reported using heroin at least once in the past year. Past-year use of heroin among teens is almost half what it was in the late 1990s. However, there is a worry that young people addicted to prescription opioids like OxyContin and Vicodin may be turning to heroin instead, because heroin produces similar effects but is cheaper to get.
Short-term effects of heroin include a rush of good feelings and clouded thinking. For the first several hours after taking heroin, people want to sleep, and their heart rate and breathing slow down. When the drug wears off, people may feel a strong urge to take more.
Other effects include:
- Feeling sick and itchy: Heroin can make you throw up and make your skin feel very itchy.
- Having trouble breathing: Heroin can slow or stop your breathing, sometimes so much that a person dies (a fatal heroin overdose).
- Getting HIV/AIDS or hepatitis: Sharing used needles to inject heroin can give you HIV/AIDS and hepatitis. Hepatitis is a liver disease.
- Going into a coma: Heroin can put you in a coma. That's when you go into a deep state of unconsciousness from which you may not wake up, and you may die.
Yes, heroin is very addictive. It enters the brain quickly, causing a rapid, intense high, and it also causes tolerance. That means people who abuse heroin need to take more and more of it to get the same effect, and then they need to keep taking the drug just to feel normal. When they stop using heroin, people who are addicted feel strong cravings for it.
People who are trying to quit taking heroin might:
- Have muscle and bone pain.
- Get chills.
- Throw up.
- Be unable to sleep.
- Feel nervous.
- Feel a very strong need to take heroin.
Fortunately, treatment can help an addicted person stop using and stay off heroin, and there are medicines that can help people manage their cravings after they have quit taking the drug, helping them to regain control of their health and their lives.
Yes. Heroin slows, and sometimes stops, breathing, so overdosing can kill a person. Signs of a heroin overdose are slow breathing, blue lips and fingernails, cold clammy skin, and shaking. People who might be overdosing should be taken to the emergency room immediately.
Here are some signs that someone might be abusing heroin:
- People on heroin think slowly and might move slowly.
- Heroin makes people act sleepy, like they're in a dream.
- Heroin makes the pupils—the black circles in the center of the eyes—get very small.
- A person who injects heroin will have marks on the skin where the needle went in.
When someone has a drug problem, it's not always easy to know what to do. If someone you know is abusing heroin, encourage him or her to talk to a parent, school guidance counselor, or other trusted adult. There are also anonymous resources, such as the National Suicide Prevention Lifeline (1-800-273-TALK) and the Treatment Referral Helpline (1-800-662-HELP).
The National Suicide Prevention Lifeline (1-800-273-TALK) is a crisis hotline that can help with a lot of issues, not just suicide. For example, anyone who feels sad, hopeless, or suicidal; family and friends who are concerned about a loved one; or anyone interested in mental health treatment referrals can call this Lifeline. Callers are connected with a professional nearby who will talk with them about what they’re feeling or about concerns for family and friends.
In addition, the Treatment Referral Helpline (1-800-662-HELP)—offered by the Substance Abuse and Mental Health Services Administration—refers callers to treatment facilities, support groups, and other local organizations that can provide help for their specific need. You can also locate treatment centers in your state by going to www.samhsa.gov/treatment.